1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Would stopping my 20mg daily intake of Atorvastatin lower my BG?

Discussion in 'Type 2 Diabetes' started by madusmacus, May 15, 2014.

  1. madusmacus

    madusmacus Type 2 · Well-Known Member

    Messages:
    294
    Likes Received:
    158
    Trophy Points:
    103
    I read that it might have started my type 2 in the 1st place but I wonder if its reversible?
    I did search the forums 1st but its a jungle out there :¬)
    PS my TOTAL CHO is 4.25 and TRI 1.7 at the moment
     
  2. Yorksman

    Yorksman Type 2 · Well-Known Member

    Messages:
    2,446
    Likes Received:
    1,908
    Trophy Points:
    178
    Atorvastatin doesn't affect my BG at all but it is easy for yuo to test if you have a meter. You'd need to stop taking it for a few days to get what's left out of your system, but after 5 or 6 days, if it is elevating your levels, it should become apparant.

    At 4.25, you are not in imminent danger of your arteries clogging up, you don't have to worry :)
     
  3. madusmacus

    madusmacus Type 2 · Well-Known Member

    Messages:
    294
    Likes Received:
    158
    Trophy Points:
    103
    I will do that as a test all next week
    Im more worried the statins have caused or irreversibly increased my BG
    I will report back :¬) thanks for the comment
     
  4. izzy

    izzy · Member

    Messages:
    24
    Likes Received:
    24
    Trophy Points:
    23
    I don't know if this will be of any help to you, but I'll say it anyway. 6 weeks ago, my OH stopped taking Simvastatin on the advice of his Gp. Now during this time, his Bg's have gone from 12- 14's to 7-9's. On the statin no matter what he did, it didn't seem to make any difference. Raising the insulin just had no impact. He has now got regular readings of 7-9's, which isn't perfect but it is a step in the right direction. He has even LOWERED his daily insulin intake.
    I
     
    • Like Like x 2
  5. madusmacus

    madusmacus Type 2 · Well-Known Member

    Messages:
    294
    Likes Received:
    158
    Trophy Points:
    103
    Very interesting ty
     
  6. Jude

    Jude Type 2 · Well-Known Member

    Messages:
    428
    Likes Received:
    83
    Trophy Points:
    68
    Hi Izzy, how soon after stopping the Atorvastatin did your OH's blood glucose go down? I have been wondering about this myself, my cholesterol at the end of March was 4 and yet my bg are extremely high and I am on insulin. So I am fighting weight increase with high bg. I am on Atorvastatin 10mg. I would be keen to give it a try but do not know how long the pills stay I your system. I have also recently starting losing my hair and I know that can be a side effect - I am female - interestingly though my husband is on Simvastatin and I have been saying to him that his hair is thinning and he has always had a good head of hair.
     
  7. annepgill

    annepgill Type 2 · Well-Known Member

    Messages:
    85
    Likes Received:
    26
    Trophy Points:
    58
    I'm on 40mg atorvastatin and noticed my bs levels also on the high side can't win :(


    Sent from the Diabetes Forum App
     
  8. izzy

    izzy · Member

    Messages:
    24
    Likes Received:
    24
    Trophy Points:
    23
    It was about 2 weeks+/- a couple of days, that his Bg's
    dropped to single figures. Since statins (as I understand, need to accumulate in the bodys system) this length of time before noticing any difference seems about right to me. His cholesterol levels prior to stopping simvastatin was 3.9.. It will be interesting to see what his level is now as his diet has not changed. He admits to feeling better in himself and the effects neuropathy in his feet has lessened since his sugars have dropped. This week his readings(and this is the early morning one) started the week at 7.4. with a tea time reading of around 9 and have remained static around that point. If this continues for the rest of the week, he is considering reducing insulin again next Monday and this will be the 3rd reduction since stopping the simvastatin.
    This is a real change for him as his readings were regularly in the double figures ranges. Since he has not changed anything except the cessation of the Simvastatin , we can only attribute the lower BG reading to this.
    Hope this helps.......
     
    • Like Like x 2
  9. Jude

    Jude Type 2 · Well-Known Member

    Messages:
    428
    Likes Received:
    83
    Trophy Points:
    68
    Thank you Izzy - you said the GP told your OH to stop the statin but you did not say why??
     
  10. izzy

    izzy · Member

    Messages:
    24
    Likes Received:
    24
    Trophy Points:
    23
    Sorry for the absence of info!. The Gp told my OH to stop taking Simvastatin as he was experiencing involuntary muscle spasms (tics) all over his body and the feeling of palpitations. Also his calf muscles were stiffening up and getting "hard" to the point of aching. Apparently these can be effects of Statins. We never gave any of this a thought until the Boots pharmacist did a routine drug check on picking up his repeat prescriptions. He mentioned muscle problems from statins and we explained about what my OH was experiencing. It was the pharmacist that advised us to bring it to the Gp's attention. We never attributed all this to statins and we just put it down to neuropathy and unstable BG's.
    On a further note: My OH has now reduced his insulin another times making 3 reductions in all since stopping Simvastatin.. The Gp was not happy that he wasn't on a statin due to his 38% chance of another heart attack. So he has been put on Atorvastatin 10mgs daily. Now since this one can be taken anytime(apparently), he takes in the morning. So far, it hasn't changed his BG readings. He is to go back to the GP next week with a view to raising the statin to 20mgs daily. We are going to ask for a cholesterol level check first and if there is no significant change, will be questioning the reasons for upping the dosage.
     
    • Like Like x 6
  11. gfmoore

    gfmoore Type 2 · Well-Known Member

    Messages:
    354
    Likes Received:
    448
    Trophy Points:
    103
    Read the thread "Poll on statins" (or some such name) - you might find it interesting - as is your very thought provoking thread.
     
  12. Heathenlass

    Heathenlass Type 1 · Well-Known Member

    Messages:
    1,634
    Likes Received:
    4,625
    Trophy Points:
    178
    I agreed to try Atorvastatin despite having horrendous side effects from Simvastatin. I think I may have had a brain burb when I agreed, as my cholesterol levels were in the normal range anyway, and the GP was pushing it as a "precaution".:rolleyes:

    Within a very short time of starting them, my BG's went higher and higher despite no other changes, and muscle pain kicked in as well as brain fog to the point of me wondering if I had very premature senility !:eek:

    I stopped them and told my GP that I no longer wanted to take any more statins, and was told that by ding so, my chances of heart disease etc would increase by 24%. (I researched this afterwards - it's rubbish ). Even if that were true, and it's not, I would take that chance rather than live a life with the side effects which diminish quality of life, and open a whole new can of worms regarding long term complications due to high BG's.

    To play the devil's advocate though, this was MY experience, and other people do need statins, and get on well with one form if not another. Some have the whole list of side effects (and a few more to boot !), others tolerable ones, and some none at all. It is your right to make an informed choice, mine was not to take them against my GP's advice, but I am 100% convinced following my own research, that I didn't need them.

    Oh, and because I am of an inquisitive nature, I trialled plant sterols (tablets, not Benecol and the like ) to see if they made any change at all to my cholesterol levels. The result was that they lowered my LDL and increased the HDL , so were effective on me with no side effects apart from cost ! This was purely experimental as I'm interested in alternative medicine,and I have now discontinued them . If they work for everyone, I really can't say, but suspect not. Like everything else in this war against diabetes, it's trial and error, and very personal.

    Must change my signature now to as I forgot to remove the plant sterols post experiment!

    Signy
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook